|This entire article is available in PDF format to paid subscribers (certain restrictions apply).
If you have not already registered for Full Text Access to The Journal, then visit our registration page.
Metabolic and Hormonal Side Effects in Children and Adolescents Treated With Second-Generation Antipsychotics
David Fraguas, M.D.; Jessica Merchán-Naranjo, M.S.; Paula Laita, M.D.; Mara Parellada, M.D., Ph.D.; Dolores Moreno, M.D., Ph.D.; Ana Ruiz-Sancho, M.D.; Alicia Cifuentes, M.S.; Marisa Giráldez, N.P.; and Celso Arango, M.D., Ph.D.
Objective: The aim of this study was to evaluate metabolic and hormonal side effects in children and adolescents after 6 months of treatment with 3 different second-generation antipsychotics (SGAs).
Method: 66 children and adolescents (44 male [66.7%], mean±SD age=15.2±2.9 years) treated for 6 months with risperidone (N= 22), olanzapine (N=20), or quetiapine (N=24) composed the study sample. 34 patients (51.5%) suffered from schizophrenia or other psychosis (according to DSM-IV criteria). Patients were consecutively attending different programs from March 2005 to October 2006. Prior to enrollment in the study, patients were either antipsychotic-naive (37.9%, N=25) or had been taking an antipsychotic drug for fewer than 30 days. Significant weight gain was defined as a 0.5 increase in body mass index (BMI) z score (adjusted for age and gender) at 6 months. Based on recent criteria for pediatric populations, patients were considered "at risk for adverse health outcome" if they met at least 1 of the following criteria: (1) 85th BMI percentile plus presence of 1 or more negative weight-related clinical outcomes, or (2) 95th BMI percentile.
Results: After the 6 months, BMI z scores increased significantly in patients receiving olanzapine and risperidone. At the 6-month follow-up, 33 patients (50.0%) showed significant weight gain. The number of patients at risk for adverse health outcome increased from 11 (16.7%) to 25 (37.9%) (p=.018). The latter increase was significant only in the olanzapine group (p=.012). Total cholesterol levels increased significantly in patients receiving olanzapine (p=.047) and quetiapine (p=.016). Treatment with quetiapine was associated with a significant decrease in free thyroxin (p=.011).
Conclusion: Metabolic and hormonal side effects of SGAs in children and adolescents should be carefully monitored when prescribing these drugs.
(J Clin Psychiatry 2008;69:1165-1175. Online Ahead of Print June 3, 2008.)
Received May 11, 2007; accepted Oct. 1, 2007. From the Department of Psychiatry, Hospital General Universitario Gregorio Marañón, Madrid, Spain.
Supported in part by grants from the Spanish Ministry of Health, Instituto de Salud Carlos III, RETICS RD06/0011 (REM-TAP Network), "Fondo de Investigación Sanitaria" (F.I.S.-PI04/0455), "Asociación Madrileña de Salud Mental" ("Miguel Angel Martín" Investigation Grant), and "NARSAD 2005: Independent Investigator Award."
The authors report no additional financial or other relationships relevant to the subject of this article.
Corresponding author and reprints: David Fraguas, M.D., Hospital General Universitario Gregorio Marañón, Ibiza 43, CP 28009, Madrid, Spain (e-mail: firstname.lastname@example.org).